MAUDE Adverse Event Report: COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC ADVANCE 35 LP LOW PROFILE BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number N/A
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Code Available (3191)
Date of Event 09/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A supplemental report will be provided upon conclusion.
 
Event or Problem Description
An advance 35 lp low profile balloon catheter was being used in an unspecified procedure.It was reported that, during inflation of a stent, the balloon separated from the shaft.An attempt was made to remove the balloon; however, it was unable to be visualized during a screening of the area.The balloon was left in the patient.
 
Additional Manufacturer Narrative
Additional information: patient gender.The procedure was palliative, to place wallstents to relieve symptoms.The physician had placed a 14mm wallstent in the brachio-cephalic vein and then used a cook pta5 12mm balloon to dilate the wallstent.The pta5 was inflated to 4/5 atm and ruptured circumferentially and the tip detached.The physician was unable to visualize the detached balloon segment.He placed another wallstent above the first, and also removed the sheath and dissected it to check that the balloon segment was not within the sheath.The patient was monitored for several days and there has been no indication so far that the balloon segment is causing further complication.Metastatic carcinoma; tumor and clot occlusion in the svc and brachio-cephalic regions.Investigation - evaluation: a review of the complaint history, dimensional verification, device history record, instructions for use (ifu), manufacturing instructions, specifications, quality control, and visual inspection of the returned device was conducted during the investigation.One advance 35 lp low profile balloon catheter was returned for investigation.Distal portion of the balloon is missing.A kink was noted 1.7cm from the proximal end of the balloon tubing.8.6cm from the proximal end of the balloon tubing to the distal end was accordion.Both marker bands are present (both located at the proximal end).Balloon separated radially.Balloon tubing has been stretched as indicated by color change and difference in outer diameter from the catheter.The device history record was reviewed for lot number 7971188 and 3 non-conformances were noted; however, all non-conforming product was scrapped prior to the lot being processed as normal.There were no other reported complaints for this lot number.The additional information stated, there was clot occlusion and tumor in the superior vena cava and brachiocephalic regions.Per the ifu, ¿"the balloon is manufactured from an extra-thinwall, high-strength, minimally-compliant material.Particular care should be taken in handling the balloon to prevent damage.¿ there is no information regarding the removal of the balloon after pressure was lost.Per the ifu, ¿if balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit.¿ also, ¿if resistance is met during withdrawal, apply negative pressure with a larger syringe before proceeding.If resistance continues, remove balloon and sheath as a unit.¿ based on the information provided, examination of the returned product, and the results of our investigation; the root cause was determined to be related to the product receiving excessive pressure, and patient condition.Measures have been initiated to address this failure mode.The appropriate personnel have been notified and monitoring will continue to be performed for similar complaints.

Brand Name
ADVANCE 35 LP LOW PROFILE BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key6862592
Report Number1820334-2017-02914
Device Sequence Number10937484
Product Code DQY
UDI-Device Identifier10827002523798
UDI-Public(01)10827002523798(17)200607(10)7971188
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K091527
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberPTA5-35-80-12-4.0
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 09/10/2017
Supplement Date Received by Manufacturer12/11/2017
Initial Report FDA Received Date09/13/2017
Supplement Report FDA Received Date12/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;